Case Studies in Self-Care
AB is a 53-year-old woman who reports experiencing from foot pain at the joint of the great toe on her right foot for the past few days. She has had a bunion on this foot for most of her life, which has caused her no pain in the past. After dancing in a pair of tight-fitting high heels at a wedding the weekend before and wearing similar heels to work, she is now in agony. She has been using OTC acetaminophen for symptomatic relief as needed, but it doesn’t seem to help much. AB is overweight and reports a history of hypothyroidism, hypertension, and gastroesophageal reflux, for which she takes levothyroxine 100 mcg daily, amlodipine 10 mg daily, benazepril 20 mg daily, and pantoprazole 40 mg daily, respectively. She has no known medication allergies or other medical conditions. What can you suggest to alleviate AB’s symptoms?
Bunions are a common foot disorder, estimated to affect nearly one-half of all American women. This disorder is characterized by a bony, swollen, or sometimes sore protrusion of the metatarsophalangeal joint at the base of the big toe. Most often attributed to wearing tight-fitting shoes, this condition may occur in families and may be more prevalent in obese patients.
The goals of self-treatment for bunions include minimizing the irritation to the joint and identifying and correcting the cause to prevent further damage to the foot.1 The importance of wearing proper fitting footwear and avoiding high-heeled shoes should be emphasized. Suggest that AB wear shoes with a wide toe box daily to minimize irritation and subsequent exacerbation of the joint. Further, AB could consider purchasing moleskin or a protective bunion pad to minimize friction. Remind AB that the chronic use of oral analgesics or nonsteroidal anti-inflammatory drugs (NSAIDs) is not recommended; NSAIDs and OTC analgesics should be used for as needed, symptomatic relief in the short term.
Bunions that are persistently painful or are unrelieved with proper self-care modalities may require custom orthotics or even surgical correction.1 If self-care interventions fail to provide adequate relief after 2 to 3 weeks, counsel AB to follow up with her physician or podiatrist. Recommend physician referral in lieu of self-care for patients who are diabetic or who report pain associated with local skin breakdown, blood, or purulent discharge from the affected area.1
Case 2—Traveler’s Diarrhea
CP is a 26-year-old male graduate student who recently returned from a 3-week research trip to Guatemala, which included visits to remote regions of the rainforest. He experienced vomiting and diarrhea during the first few days of his visit, but the symptoms eventually resolved on their own without any pharmacologic treatment. He now complains of diarrhea that began 2 days ago (2-7 loose stools per day) and is accompanied by bad abdominal cramps and the loss of several pounds of body weight. He has no medical insurance and does not have a regular primary care physician, so CP says he would like to treat his symptoms with an OTC medication, if at all possible. He has a penicillin allergy and takes no other prescription or OTC medications. Is CP a candidate for self-treatment, and if so, what would you recommend?
CP needs to visit an urgent care center or contact a primary care provider. This patient describes experiencing severe diarrhea that has persisted for more than 48 hours. Based on his severity of symptoms and the reported weight loss he has experienced, he is at risk for dehydration. CP needs to be evaluated by a primary care provider to rule out infectious causes of his diarrhea, especially due to his recent travel history.
Case 3—Sunburn Relief
JZ is a 23-year-old man who comes to the pharmacy counter asking for a recommendation. You see that the skin on his face, chest, arms and legs is noticeably red from the sun. He reports falling asleep on the beach after neglecting to apply sun block and is experiencing a pretty bad sunburn. He has no known allergies and denies having any chronic medical conditions or taking other medications. What OTC treatment options can you recommend to best relieve JZ’s sunburn?
Sun exposure can have a number of damaging effects on the skin, including premature aging, sunburn, and skin cancer. JZ is suffering from a mild-to-moderate sunburn, a first-degree, superficial burn causing pain, tenderness, and edema at the affected areas. Goals for self-care for this patient include providing pain relief and promoting healing to minimize the risk of infection.
Consider recommending JZ apply a topical anesthetic, such as lidocaine or benzocaine, to the affected areas. OTC local anesthetics are available in a variety of dosage forms; product selection depends on the characteristics of the burn as well as the patient’s preference. To prevent contamination, patients should not apply these products directly from the canister to the affected site. In general, topical ointments are most appropriate for minor burns with intact skin; creams are best for broken skin. Solutions or lotions spread easily and are easier to apply to burns over large areas. Aerosol sprays are often more costly but have less pain associated with their use since application doesn’t require touching the area.
JZ could also use a systemic analgesic to alleviate the erythema, edema, and pain in the burned area. Even for a sunburn, NSAIDs are especially beneficial when used for alleviating symptoms within the first 24 hours after the burn. Either an NSAID, aspirin, or acetaminophen would be appropriate, based on his preference. For the future, emphasize the importance of prevention by using and reapplying sun block.
MD is a 12-year-old female patient who comes to your pharmacy with her mom. MD started taking sulfamethoxazole/trimethoprim 200/40 mg per 5 mL suspension 2 days ago for the treatment of a severe ear infection at a dose of 2 teaspoonfuls by mouth every 12 hours. Since starting the antibiotic, her mom reports she’s been complaining of pain and discomfort in her stomach, which has never happened to her before. MD has tried taking the antibiotic with food, but reports this has only provided minimal relief. She denies any diarrhea or other symptoms and reports she has an allergy to penicillins. She takes montelukast (Singulair; Merck & Co Inc.) for seasonal allergies and a children’s multivitamin once a day. What do you suggest for alleviating MD’s upset stomach?
MD’s symptoms are consistent with acute dyspepsia, a common side effect associated with many medication classes, including antibiotics, NSAIDs, bisphosphonates, iron, and potassium supplements. Due to her age and based on her mother reporting that she is experiencing mild, infrequent symptoms, the most appropriate medication could be an antacid (calcium or magnesium-based) or H2 receptor antagonist. This patient should not receive bismuth subsalicylate, as this may increase her risk of Reye’s syndrome. Notably, Children’s Pepto (Procter & Gamble) would be safe to recommend as this agent contains calcium carbonate, an antacid, rather than a bismuth subsalicylate component.
The frequency of MD’s symptoms would not warrant use of a nonprescription proton pump inhibitor. Further, omeprazole from nonprescription use is not approved for children younger than 18 years. If MD is not willing to use an OTC remedy or if these agents fail to alleviate her symptoms, referral to the primary care provider who prescribed the sulfamethoxazole/trimethoprim may be warranted for prescription of an alternate antibiotic.
Dr. Mansukhani is a clinical pharmacist in South Plainfield, New Jersey, and clinical assistant professor, Ernest Mario School of Pharmacy, Rutgers University. Dr. Bridgeman is an internal medicine clinical pharmacist in Trenton, New Jersey, and clinical assistant professor, Ernest Mario School of Pharmacy, Rutgers University.
1. Minor Foot Disorders. In: Krinsky DL, Berardi RR, Ferreri SP,et al (eds). Handbook of Nonprescription Drugs: An Interactive Approach to Self-Care, 17th edition. Washington, DC: American Pharmacists Association, 2011, pp. 793-795.